You are using an outdated browser. Please upgrade your browser to improve your experience.

You are using an outdated browser.

To ensure optimal security, this website will soon be unavailable on this browser. Please upgrade your browser to allow continued use of ACP websites.

You are here

Statin-Induced Immune-Mediated Necrotizing Myopathy; a Multidisciplinary Approach to an Uncommon Presentation in a Positive HMG-CR Antibody Patient

Authors

Nobel Nguyen, MSIII, Shae Patel, MSIII, Nicholas Caputo, DO

Introduction

Statins are the primary class of medication used to lower cholesterol for the prevention of cardiovascular disease. The most commonly reported side effect is muscle toxicity with severe myonecrosis, which can lead to clinical rhabdomyolysis. A rarer and more malignant adverse effect than rhabdomyolysis is statin-induced immune-mediated necrotizing myopathy (IMNM), which is a genetic autoimmune condition believed to trigger myogenic symptoms.1 Clinically, IMNM is suspected when statin-associated muscle symptoms fail to resolve several weeks after statin discontinuation, in which case a muscle biopsy is warranted. HMGCR is the rate-limiting enzyme of cholesterol synthesis, and it is believed that the muscle damage in statin-induced IMNM is mediated by autoantibodies against HMG-CR An antibody directed against hydroxymethylglutaryl (HMG)-CoA reductase (HMGCR) has been identified and is implicated as a culprit among cases of IMNM.

Case Presentation

A 75-year-old woman with a history of mixed dyslipidemia is readmitted to the hospital floor after having persistent weakness in the setting of persistently elevated CK levels. The patient felt fatigued 8 months prior, but symptoms significantly declined two months ago to the point where she had extreme difficulty getting up from her seat. She was admitted 4 weeks ago for generalized weakness and had a peaked CK level of 17,622. Her rosuvastatin was discontinued due to concerns for statin-induced rhabdomyolysis. After discontinuing her statin, her CK levels decreased to 7400, yet she still had persistent rhabdomyolysis. Neurology was consulted for a possible demyelinating process, but images were negative. Endocrinology was then consulted and was suspicious of IMNM. While the patient did decline a muscle biopsy, an HMG-CR antibody test was collected, and results were pending. The patient was immediately started on triple therapy (daily IVIG, high-dose oral steroids, methotrexate with folate acid supplementation) due to progressively worsening symptoms and possible nephrotoxicity. Within days of treatment, symptoms resolved and CPK decreased significantly. Post-treatment initiation, the HMG-CR antibody was positive, which confirmed the diagnosis of IMIM. The patient was then discharged and asked to follow-up with primary care, nephrology, and rheumatology.

Discussion

IMNM is a statin-induced myopathy that presents with progressive muscle weakness and elevated CPK levels. In addition to immediate statin discontinuation, management of IMNM includes triple therapy, which has major adverse effects. The provider must make the decision to initiate treatment based on high clinical suspicion, even before confirmatory testing is resulted, especially when clinical deterioration occurs, as the triple therapy does carry potential adverse effects. Therefore, high clinical suspicion, step diagnostic approach, and decision to treat based on the severity of symptoms or evidence of acute clinical decline A multidisciplinary approach was essential in excluding other potential diagnoses as a concrete plan of care was formulated. Neurology and endocrinology consultation led to the final diagnosis and treatment plan. Patient follow-up with nephrology for renal function and rheumatology for CPK management and relapse is crucial for maintaining and treating this immune-mediated disease process. In conclusion, early recognition of IMNM and prompt management with expert guidance and a multidisciplinary approach are of great importance for better outcomes.

References

  1. Stroie OP, Boster J, Surry L. Statin-Induced Immune-Mediated Necrotizing Myopathy: An Increasingly Recognized Inflammatory Myopathy. Cureus. 2020;12(5):e7963. Published 2020 May 5. doi:10.7759/cureus.7963
  2. Mammen AL, Chung T, Christopher-Stine L, et al. Autoantibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statin-associated autoimmune myopathy. Arthritis Rheum. 2011;63(3):713-721. doi:10.1002/art.30156
  3. Abusharar SP, Moku P, Banks S, Khalid FM, Specht CS, Polimera HV. Immune mediated necrotizing myopathy: A rare complication of statin therapy. Clin Pract. 2020;10(2):1248. Published 2020 Jun 30. doi:10.4081/cp.2020.1248

Want to have your abstract featured here? ACP holds a National Abstracts Competition as part of the ACP Internal Medicine Meeting every year. Find out more at ACP Online.

Back to the March 2022 issue of ACP IMpact